Montana, 2005

Flash Flood and Hail in Montana, June 20, 2005

June 20, 2005 · NWS BYZ · 8 events in 2 counties and zones

4 thunderstorm wind, 2 hail, 1 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 6:35 PM MST, 7 hours 11 minutes earlier.

Area forecast discussion, Jun 19, 6:35 PM MST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
735 PM MDT SUN JUN 19 2005

.SHORT TERM...VALID FOR MON AND TUE...

ALREADY TWEAKED GRIDS AND UPDATED ZONES IN ANTICIPATION OF SEVERE
WEATHER TONIGHT. NOTHING GOING ON SO FAR...WITH ONLY A FLAT CU
FIELD ACROSS THE FORECAST AREA. SOME CONVECTION IS BEGINNING TO
FIRE IN NORTHEAST WYOMING...BUT HAVE A FEELING THAT WE ARE
WAITING FOR AN EASTERLY LOW LEVEL JET TO INCREASE (AS IT SHOULD BE
DOING SHORTLY)...TO PROVIDE A FOCUS FOR CONVECTION TO INITIATE.
OTHER FEATURE OF INTEREST IS A SHORTWAVE RIDING UP THE SOUTHWEST
FLOW ALOFT IN UTAH. THIS ALONG WITH AFOREMENTIONED LLJ AND PLENTY
OF INSTABILITY (UP TO 2000 J/KG OF CAPE) AND SHEAR (60-70KT OF
0-6KM SHEAR) MAY VERY WELL YIELD ANOTHER ACTIVE NIGHT OF WEATHER.
WITH LLJ NOSING WELL INTO THE WESTERN CWA...WOULD EXPECT PLACES
WEST OF BILLINGS TO BE UNDER THE GUN AS WELL (AT LEAST DURING THE
EVENING)...WITH THE EAST LIKELY PRONE THRU MUCH OF THE NIGHT.

JKL

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE MEDIUM RANGE MODELS ARE INDICATING UNSETTLED SOUTHWEST UPPER
FLOW WILL BEGIN TO BREAK DOWN THE WEAK OMEGA BLOCK PATTERN BY
EARLY WEDNESDAY. THESE SHORT-WAVE DISTURBANCES ARE LOCATED AHEAD
OF AN UPPER TROUGH WHICH WILL BE MOVING ON-SHORE IN WESTERN
CANADA EARLY WEDNESDAY. THIS SAME TROUGH WILL BRING A COLD FRONT
ACROSS THE FORECAST AREA SOMETIME DURING THE DAY THURSDAY. THE
GFS AND EUROPEAN MODELS THEN SHOW A STRENGTHENING UPPER RIDGE
FRIDAY...WITH SLIGHT DIFFERENCES IN POSITION OF THE LONGER WAVE
UPPER LEVEL TROUGH ALONG THE PACIFIC COAST. WITH EITHER
SOLUTION...FLOW WILL CONTINUE TO BE FROM THE SOUTHWEST AND
UNSETTLED WITH SEVERAL UPPER LEVEL SHORT-WAVES EXPECTED TO
PRODUCE SHOWERS AND THUNDERSTORMS IF CAP ISSUES DUE TO WARM MID-
LEVEL TEMPERATURES DO NOT MATERIALIZE. CARPENTER

&&

.AVIATION...

SCATTERED EVENING CONVECTION...SOME SEVERE...LOOKS TO BE POSSIBLE
OVER A FAIRLY LARGE PART OF COUNTY WARNING AREA EARLY THIS
EVENING IN WEST AND CENTRAL ZONES AND PROGRESSING INTO EASTERN
ZONES LIKELY AFTER 06Z. RASCH

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 059/088 061/094 064/092 058/088 054/082 053/084 054/082
    33/T    21/B    22/T    22/T    22/T    22/T    22/T
LVM 048/085 050/090 052/088 052/083 048/078 047/081 048/077
    33/T    32/T    23/T    22/T    22/T    22/T    22/T
HDN 060/091 062/096 066/095 060/092 054/085 055/086 056/086
    33/T    30/B    12/T    22/T    22/T    22/T    21/B
MLS 060/091 063/095 067/096 061/092 055/084 057/087 058/082
    32/T    30/B    02/T    22/T    22/T    22/T    21/B
4BQ 064/093 062/094 067/097 060/091 056/086 056/086 058/085
    32/T    30/B    02/T    22/T    12/T    21/U    11/B
BHK 061/087 061/090 065/094 060/090 054/081 052/082 053/080
    32/T    30/B    02/T    22/T    22/T    22/T    21/B
SHR 058/090 058/092 061/092 054/089 051/082 049/086 051/081
    33/T    20/U    02/T    22/T    22/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 2 AM MDT MONDAY
     FOR ZONES 29>39-42-56>58-66.
WY...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 2 AM MDT MONDAY
     FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 20, 1:14 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
214 AM MDT MON JUN 20 2005

MTZ028>030-034-035-038>042-056-057-063>068-WYZ098-099-210815-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
214 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036-037-058-210815-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
214 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE
THUNDERSTORMS COULD BE SEVERE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 7 AM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 19, 9:58 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1058 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             BROADUS                 45.44N 105.41W
06/19/2005  0.88 INCH        POWDER RIVER       MT   LAW ENFORCEMENT

&&
Special weather statement, Jun 20, 1:03 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
203 AM MDT MON JUN 20 2005

MTZ031>033-036-037-058-201300-
CARTER-CUSTER-FALLON-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-
203 AM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 500 TO EXPIRE...AND HAS ISSUED SEVERE THUNDERSTORM WATCH
502 UNTIL 7 AM MDT FOR THE FOLLOWING AREAS

IN MONTANA THE NEW WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MONTANA

CARTER                CUSTER                FALLON
POWDER RIVER          ROSEBUD

THIS INCLUDES THE CITIES OF...BAKER...MILES CITY...BROADUS...
EKALAKA...COLSTRIP...LAME DEER AND FORSYTH.

MTZ029-030-034-035-038-039-042-056-057-063-066-067-WYZ098-099-200915-
SOUTHERN BIG HORN-NORTHERN BIG HORN-EASTERN CARBON-RED LODGE
FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-GOLDEN VALLEY-JUDITH GAP-
MUSSELSHELL-NORTHERN STILLWATER-BEARTOOTH FOOTHILLS-
BEARTOOTH/ABSAROKA MOUNTAINS-TREASURE-YELLOWSTONE-SHERIDAN
FOOTHILLS-NORTHEAST BIG HORN MOUNTAINS-
203 AM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 500 TO EXPIRE FOR THE FOLLOWING AREAS

IN MONTANA THIS ALLOWS TO EXPIRE 7 COUNTIES

IN CENTRAL MONTANA

GOLDEN VALLEY         MUSSELSHELL

IN SOUTH CENTRAL MONTANA

BIG HORN              CARBON                STILLWATER
YELLOWSTONE

IN SOUTHEAST MONTANA

TREASURE

IN WYOMING THIS ALLOWS TO EXPIRE 1 COUNTY

IN NORTH CENTRAL WYOMING

SHERIDAN

THIS INCLUDES THE CITIES OF...RED LODGE...BRIDGER...JOLIET...
HARDIN...CROW AGENCY...SHERIDAN...RYEGATE...LAVINA...ROUNDUP...
HYSHAM...BILLINGS...COLUMBUS AND ABSAROKEE.

The radar

The Glasgow radar (KGGW), 210 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 20, 1:46 AM MST
Where
Custer County, Miles City
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.400, -105.833

Numerous trees down around Miles City, roof blown off at airport, windows damaged from wind at a home near the airport

Thunderstorm Wind, Custer

When
June 20, 1:46 AM MST
Where
Custer County, Miles City
Measured
82 kt (94 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.400, -105.833

Hail, Custer

When
June 20, 1:50 AM MST
Where
Custer County, 3 mi NE of Miles City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.433, -105.783

Hail damage to mobile home near Kircher Creek from nickel to quarter size hail.

Hail, Custer

When
June 20, 1:50 AM MST
Where
Custer County, 5 mi NE of Miles City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -105.767

Some crop damage in the Miles City area from the combination of the hail and wind.

Flash Flood, Custer

When
June 20, 1:50 AM MST to 2:50 AM MST
Where
Custer County, Miles City
Reported by
LAW ENFORCEMENT
Coordinates
46.283, -105.283

The underpass and the city library had minor flooding. In addition, some county roads had water running over them. A county road shoulder was washed out.

Thunderstorm Wind, Custer

When
June 20, 2:15 AM MST
Where
Custer County, 3 mi NNW of Mizpah
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.500, -104.767

Thunderstorm Wind, Fallon

When
June 20, 3:00 AM MST
Where
Fallon County, 25 mi WNW of Baker
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Half of a large Cottonwood tree blown off

Heavy Rain, Fallon

When
June 20, 3:15 AM MST
Where
Fallon County, 2 mi S of Plevna
Reported by
TRAINED SPOTTER
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

1.50 inches of rain fell within 45 minutes resulting in minor flooding of creeks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452676, 5452677, 5452678, 5452766, 5452767, 5452768, 5452769, 5452770.